Alert archive / Illinois / Wind Chill Advisories in 2019

Wind Chill Advisory 1, NWS St. Louis, MO

January 23, 20196 counties in Illinois; 4 counties in Missouri

NWS St. Louis, MO issued this wind chill advisory at Jan 23, 2019, 3:24 PM CST for 6 counties in Illinois; 4 counties in Missouri. It took effect at Jan 24, 2019, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 3:24 PM CST (21:24 UTC)
In effect from
Jan 24, 2019, 9:00 PM CST
Expired
Jan 25, 2019, 9:00 AM CST
In force
12 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Greene County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS43 KLSX 232124
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
324 PM CST Wed Jan 23 2019

ILZ095>097-MOZ018-019-026-027-241030-
/O.NEW.KLSX.WC.Y.0001.190125T0300Z-190125T1500Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Pike IL-Shelby MO-
Including the cities of Hannibal, Mount Sterling, Pittsfield, 
and Quincy
324 PM CST Wed Jan 23 2019

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THURSDAY TO 9 AM CST
FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 20 below zero expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...From 9 PM Thursday to 9 AM CST Friday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered. 

&&

$$

GKS/Glass
4 follow-up statements
223 
WWUS43 KLSX 240926
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
326 AM CST Thu Jan 24 2019

ILZ058>060-242200-
/O.EXA.KLSX.WC.Y.0001.190125T0300Z-190125T1500Z/
Greene IL-Macoupin IL-Montgomery IL-
Including the city of Litchfield
326 AM CST Thu Jan 24 2019

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero expected.

* WHERE...Greene IL, Macoupin IL and Montgomery IL Counties.

* WHEN...From 9 PM Thursday to 9 AM CST Friday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered. 

&&

$$

ILZ095>097-MOZ018-019-026-027-242200-
/O.CON.KLSX.WC.Y.0001.190125T0300Z-190125T1500Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Pike IL-Shelby MO-
Including the cities of Hannibal, Mount Sterling, Pittsfield, 
and Quincy
326 AM CST Thu Jan 24 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 20 below zero expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...From 9 PM Thursday to 9 AM CST Friday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered.

&&

$$

Britt
212 
WWUS43 KLSX 242135
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
335 PM CST Thu Jan 24 2019

ILZ058>060-095>097-MOZ018-019-026-027-251000-
/O.CON.KLSX.WC.Y.0001.190125T0300Z-190125T1500Z/
Adams IL-Brown IL-Greene IL-Knox MO-Lewis MO-Macoupin IL-
Marion MO-Montgomery IL-Pike IL-Shelby MO-
Including the cities of Hannibal, Litchfield, Mount Sterling, 
Pittsfield, and Quincy
335 PM CST Thu Jan 24 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 20 below zero expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...From 9 PM this evening to 9 AM CST Friday morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered.

&&

$$

GKS
180 
WWUS43 KLSX 250957
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
357 AM CST Fri Jan 25 2019

ILZ058>060-095>097-MOZ018-019-026-027-251500-
/O.CON.KLSX.WC.Y.0001.000000T0000Z-190125T1500Z/
Adams IL-Brown IL-Greene IL-Knox MO-Lewis MO-Macoupin IL-
Marion MO-Montgomery IL-Pike IL-Shelby MO-
Including the cities of Hannibal, Litchfield, Mount Sterling, 
Pittsfield, and Quincy
357 AM CST Fri Jan 25 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Dangerously cold wind chill values are expected. Wind
  chill as low as 20 below zero expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...Until 9 AM CST this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered.

&&

$$

Carney
716 
WWUS43 KLSX 251505
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
905 AM CST Fri Jan 25 2019


ILZ058>060-095>097-MOZ018-019-026-027-251615-
/O.EXP.KLSX.WC.Y.0001.000000T0000Z-190125T1500Z/
Adams IL-Brown IL-Greene IL-Knox MO-Lewis MO-Macoupin IL-
Marion MO-Montgomery IL-Pike IL-Shelby MO-
Including the cities of Hannibal, Litchfield, Mount Sterling, 
Pittsfield, and Quincy
905 AM CST Fri Jan 25 2019

...WIND CHILL ADVISORY HAS EXPIRED...

The wind chill advisory has been allowed to expire as wind chills
and temperatures slowly warm through the morning.

$$

GKS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 12:01 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 23, 12:01 PM CST, 3 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1201 PM CST Wed Jan 23 2019

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 336 AM CST Wed Jan 23 2019

Main concerns with this part of the forecast are freezing
precipitation as it exits the area early this morning and a sharp
cold front that will move through the area on Thursday.  Will let
current advisory continue go until 6 am.

Latest regional radars including the long range TSTL are showing
that the back edge of the precipitation is beginning to make
progress into central and northeast Missouri.  This as the strong
low level moisture convergence ahead of the cold front shifts
eastward and a distinct dry slot seen on satellite and radar moves
quickly eastward into the CWA.  The back edge of the precipitation
will reach the St. Louis metro around 6 am and the southern and
south central Illinois by 8 am.  There was some light snow over
northwest and west central Missouri associated with a deformation
zone which will glance the far northern part of the CWA early this
morning, but do not expect much more than just a chance of light
snow at this point.  A surface low was located across central
Illinois at this hour and a cold front extended southwestward across
eastern Missouri.  Expect this front to sweep eastward across the
CWA by shortly after 12Z.  Strong cold air advection will cause
temperatures to quickly fall below freezing behind it. Precipitation
types ahead and just behind the front have been rain, with some mix
of snow and light freezing rain/drizzle across central and northeast
Missouri.  The may be some refreezing of wet roads early this
morning as the rain ends and temperatures fall into the upper 20s
behind the front.

Once the precipitation ends, expect today to be a slow process as
low clouds currently extend far back across the Missouri River
Valley and the low level flow will remain cyclonic until late this
afternoon.  As a result, temperatures will mainly fall or remain
steady with the cold air advection.

There will be some clearing tonight.  Temperatures will likely reach
their lows this evening before a surface ridge moves through and we
begin see warm air advection overnight causing near steady or slowly
rising temperatures. Then there is strong agreement between the
GFS/NAM that a cold front will move across the area late tonight and
early Thursday.  There is little moisture or lift associated with
this front, so will keep with a dry forecast tomorrow.  There will
be strong cold air advection behind it, so temperatures will likely
remain steady or fall during the afternoon behind it.  Winds chill
will drop around around -10 degrees by late tomorrow afternoon over
northeast Missouri and west central Illinois.

Britt

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 336 AM CST Wed Jan 23 2019

No major changes to the pattern over the region through the extended
with active northwest flow aloft.

Thursday night will be the coldest as arctic air mass sinks south
through the region with low temperatures ranging from 10 above zero
in the far south to 5 below zero in the far north. Also, gusty
northwest winds will slowly diminish through the overnight period.
However, the winds will be strong enough to create wind chill
indices in the zero to minus 20 degree range. Portions of northeast
Missouri and west central/southwestern Illinois will see wind chill
indices near advisory criteria.

In the meantime, next in series of shortwaves will approach the area
beginning Friday morning. This shortwave remains rather impressive.
However, superblend was still too low with pops, so adjusted up
similar to previous forecast package with likely chances over
portions of northeast/east central Missouri, as well as west
central/southwestern Illinois Friday afternoon. NAM and GFS remain
similar with strength, forcing and timing, of this system with main
axis of highest snow amounts along the Mississippi River valley from
the St. Louis metro area northward towards Quincy, with an inch or
less expected through Friday evening. Though with such high LSR
numbers, 20 to 1, could see slightly higher amounts in this area.

Not long after this clipper system exits region, another one will
slide through during the day on Saturday. However, it is rather weak
and lacking much in the way of moisture, so expect it to move
through region with little if any precipitation, though a few
flurries not out of the question.

Beyond Saturday, could see another system slide through Saturday
night into Sunday morning, but timing and placement still a bit
tough to pin down, so for now any precipitation will give a glancing
blow to northeastern half of forecast area. More impressive
shortwave will slide through Sunday night through Monday evening.
Temperatures will moderate through this period with precipitation
starting off as snow, but transition to a rain/snow mix or all rain
for portions of the area by Monday afternoon. Then as is the current
trend, much colder air will filter in behind this system with
precipitation tapering off as snow before exiting region. Dry and
much colder temperatures are expected Monday night and Tuesday.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1142 AM CST Wed Jan 23 2019

MVFR cloud deck will clear out this afternoon and this evening
from northwest to southeast. There may still be a few flurries
until the cloud cover breaks up. Should go VFR later this
afternoon in UIN and COU and VFR in the St Louis metro area this
evening. Gusty northwest surface winds will diminish late this
afternoon and this evening as the surface pressure gradient
relaxes as the surface low over MI continues moving northeastward.
A cold front will drop southeastward through our area late
tonight and Thursday morning. Post frontal MVFR stratus clouds
will return Thursday morning along with strengthening northwesterly
surface winds after fropa.

SPECIFICS FOR KSTL: MVFR cloud deck will clear out this evening
from northwest to southeast. There may still be a few flurries
until the cloud cover breaks up. Should go VFR in STL around
03Z Thursday. Gusty northwest surface winds will diminish late
this afternoon and this evening as the surface pressure gradient
relaxes as the surface low over MI continues moving northeastward.
A cold front will drop southeastward through STL Thursday morning.
Post frontal MVFR stratus clouds will return late Thursday
morning along with strengthening northwesterly surface winds after
fropa.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 23, 8:24 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
824 AM CST Wed Jan 23 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241430-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
824 AM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous wind chills near 20 below zero are possible late Thursday
night and early Friday morning across northeast Missouri and west
central Illinois.

Accumulating snow is likely on Friday across parts of northeast and
east central Missouri as well as west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any occurrence of wintry precipitation
and accumulations.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:45 AM CSTRiver Flood WarningLSXReynolds22 hr
Jan 23, 11:07 AM CSTRiver Flood WarningLSXLincoln20 hr

Nearby

Wind Chill Advisories in Illinois, 2019Wind Chill Advisories in Missouri, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.